My son was diagnosed with paranoid psychosis/schizophrenia. He was initially commenced olanzapine but then switched to abilify injection. Oral abilify was commenced for 2 weeks then he was given injection.
His oral meds were then meant to be taken for a further 2 weeks then reduced gradually. This did not happen & his oral abilify was stopped abruptly 1 week before 2nd injection was due. My son complained saying his depression had returned after seemingly doing ok. Do you think stopping oral abilify without tapering could have been a contributing factor. I’m looking for any advice/ experience with abilify injection. Thank you in advance.
Changes can occur for many different reasons-I would contact the prescribing doctors office asap and tell them exactly what is going on with your son’s returning depression and that you need to know what is going on and if the Abilify is a factor…also research all the medications yourself so you at least have a baseline of knowledge of what your son is taking and what the manufacturer states about their own drug, http://www.abilify.com/search.aspx?CEID=9826&utm_source=bing&utm_medium=cpc&utm_campaign=decisionmdd2015&utm_term=abilify&utm_content=dabilifymisspell_textad_Home_text
Hi & thank you for responding. I’m trying to get this information but it’s slow in coming. My son took oral abilify for about 16 months & did quite well on it previously. I’m not sure if the injectable form would cause any greater side effects.
I’m more concerned the switch hasn’t been done following approves guidelines.
Thankful to you
that would concern me also, never give up…best wishes to you.
The information available on-line from the manufacturer is that it takes approximately 6 days for the first injected medication to reach the bloodstream, so an overlap for those days is important. I don’t know that they provide any guidelines after that point. The injection then lasts for approximately 36 days, which allows for the monthly injection to remain effective with redosing at 30 days.
I personally think that different people may metabolize the drug differently and that each case should be followed and adjusted accordingly.
Hi & thanks for your valued reply. I’ll try to upload the information I have found relating to switching over to Abilify injection.
Not a doctor, but he should be weaned off the older drug slowly.
Yes - I believe that is the standard recommendation for all antipsychotic medications.
That’s what I believe too but this didn’t happen in my sons case. His oral meds were stopped 3 weeks post injection without tapering & I’ve asked why it was done this way. I’m also wondering if it could be a contributory factor in his depression/mood swing returning.
Ah - sorry, I did not read the entire thread. If he was three weeks into his monthly injection that would seem to suggest that the blood level of the injection drug was fully up to the level needed. I’m not so familiar with injections vs. traditional pill-based medicines.
I would get ahold of his doctor & find out why-also what to do about it!